Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 352, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 31, 2005, 2:21 AM CDT for Rolette County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2005, 2:21 AM CDT (07:21 UTC)
- Expired
- Aug 31, 2005, 2:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Rolette County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1048 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 2454 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 310721 SVRBIS NDC079-310745- /O.NEW.KBIS.SV.W.0352.050831T0721Z-050831T0745Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 221 AM CDT WED AUG 31 2005 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN ROLETTE COUNTY IN NORTH CENTRAL NORTH DAKOTA * UNTIL 245 AM CDT * AT 218 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SHELL VALLEY...OR ABOUT 29 MILES EAST OF BOTTINEAU...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BELCOURT AROUND 225 AM CDT ROLLA AROUND 235 AM CDT ST. JOHN AROUND 240 AM CDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING CAN BE A KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4881 9999 4870 9978 4900 9937 4914 9964 $$ TWH
2 follow-up statements
000 WWUS53 KBIS 310736 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 236 AM CDT WED AUG 31 2005 NDC079-310745- /O.CON.KBIS.SV.W.0352.000000T0000Z-050831T0745Z/ ROLETTE ND- 236 AM CDT WED AUG 31 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 AM CDT FOR NORTHEASTERN ROLETTE COUNTY... AT 233 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ST. JOHN...OR ABOUT 32 MILES EAST OF BOTTINEAU...MOVING NORTHEAST AT 25 MPH. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING CAN BE A KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4881 9999 4870 9978 4900 9937 4914 9964 $$ TWH
000 WWUS53 KBIS 310745 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 246 AM CDT WED AUG 31 2005 NDC079-310756- /O.EXP.KBIS.SV.W.0352.000000T0000Z-050831T0745Z/ ROLETTE ND- 246 AM CDT WED AUG 31 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROLETTE COUNTY EXPIRED AT 245 AM CDT... THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A SIGNIFICANT THREAT. LAT...LON 4881 9999 4870 9978 4900 9937 4914 9964 $$ TWH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:20 PM CDT, 11 hours 1 minute earlier.
Area forecast discussion, Aug 30, 3:20 PM CDT, 11 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 320 PM CDT TUE AUG 30 2005 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT SHORTWAVE AND ASSOCIATED SFC TROUGH AND FRONT MOVING SLOWER THAN EARLIER ANTICIPATED. EXPECT FRONTAL PASSAGE AROUND 5 TO 7 PM ACROSS WESTERN NORTH DAKOTA. MAIN CONCERN WILL BE GUSTY WINDS AS MONTANA HAS BEEN REPORTING 30 TO 40 KT WIND GUSTS BEHIND THE FRONT. WILL ISSUE A WIND ADVISORY FOR THE WESTERN THIRD OF THE STATE THIS EVENING. MODELS CONTINUE TO BUILD UP CAPE ACROSS THE REGION TONIGHT SO A SHORT PERIOD OF THUNDERSTORMS WITH THE FRONTAL PASSAGE IS STILL THE CURRENT THINKING. AFTER THE FRONT MOVES THROUGH PRECIP SHOULD MOVE OUT OF THE REGION AFTER SUNRISE SO WILL KEEP WEDNESDAY DRY. REMAINDER OF THE WEEK WILL BE SPENT UNDER A BUILDING 500 MB RIDGE SO EXPECT QUIET WEATHER WITH A SLOW WARMING TREND. .LONG TERM...SATURDAY THROUGH TUESDAY NIGHT ON SATURDAY THE UPPER LEVEL H500 RIDGE AXIS IS OVER THE CENTRAL CONUS...THEN SHIFTS EASTWARD ON SUNDAY AS A H500 TROUGH MOVES EASTWARD OVER THE ROCKIES. BY MONDAY MORNING THE H500 TROUGH IS EMERGING EAST OF THE ROCKIES BRINGING SHORTWAVE ENERGY TO THE NORTHERN PLAINS...WITH AN ASSOCIATED SURFACE FRONT. HAVE INTRODUCED CHANCE OF THUNDERSTORMS MONDAY AND SHOWERS MONDAY NIGHT TO THE REGION. HAVE KEPT TUESDAY DRY FOR NOW AS MOST OF THE SHORTWAVE ENERGY IS EAST OF THE FORECAST AREA...BUT MAY SEE SOME LIGHT SHOWERS TUESDAY WITH THE MAIN H500 COLD POOL IN SOUTH CENTRAL CANADA. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY...WESTERN THIRD...TONIGHT. && WAA/JV
Hazardous weather outlook, Aug 30, 4:03 AM CDT, 22 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 403 AM CDT TUE AUG 30 2005 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-310915- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 403 AM CDT TUE AUG 30 2005 /303 AM MDT TUE AUG 30 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE TROUGH WILL MOVE INTO WESTERN NORTH DAKOTA THIS MORNING THEN SLOWLY EAST ACROSS CENTRAL NORTH DAKOTA LATE THIS AFTERNOON AND EARLY TONIGHT. GOOD DAYTIME HEATING AND DEWPOINTS IN THE 50S WILL LEAD TO MODERATE INSTABILITY THIS AFTERNOON WITH CAPES BETWEEN 1000 AND 2000 J/KG. THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND CONTINUE INTO THE NIGHTTIME HOURS...SOME COULD BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Aug 30, 8:51 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
851 PM CDT TUE AUG 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 5 SW NOONAN 48.84N 103.09W
08/30/2005 1.00 INCH DIVIDE ND TRAINED SPOTTER
&&
JCLocal storm report, Aug 30, 9:08 PM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
908 PM CDT TUE AUG 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL LARSON 48.89N 102.87W
08/30/2005 1.00 INCH BURKE ND PUBLIC
LASTED 5 TO 10 MINUTES
&&
JCThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 7:53 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 54 min |
| Aug 30, 8:21 PM CDT | Severe Thunderstorm Warning | BIS | Burke | 54 min |
| Aug 31, 4:33 AM CDT | Wind Advisory | BIS | Bottineau, Burke, McHenry, Mountrail, Pierce, Renville and 1 more | 13 hr |
| Aug 31, 10:39 AM CDT | High Wind Warning | BIS | Foster, Kidder, Sheridan, Stutsman, Wells | 10 hr |
| Aug 31, 10:39 AM CDT | Wind Advisory | BIS | Adams, Billings, Bowman, Burleigh, Dickey, Divide and 14 more | 11 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.